MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.0; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.0; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.0 AIC PUMP SET US
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Codes Sepsis (2067); Tachycardia (2095)
Date of Event 08/21/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.This report is being filed as part of a retrospective review of historical records.
 
Event or Problem Description
The complainant reported a patient in acute myocardial infarction/cardiogenic shock was implanted with an impella 5.0 device for mechanical circulatory support.The patient had been admitted to the hospital for respiratory failure with ekg changes.The patient was initially implanted with an impella cp but was later then escalated to an impella 5.0.It was reported while on impella 5.0 support, the patient experienced episodes of ventricular tachycardia on (b)(6) 2021 that was resolved with defibrillation on two occasions.The patient also had sputum cultures that day that were positive for gram positive cocci and rods with an elevated white blood count of 15,000 cells/ul.The relationship of the infection to the impella is unlikely, however the cause of the infection was unknown or not reported.It was noted that there were no impella concerns.The patient was moved to the covid unit the same day, on (b)(6) 2021.It was reported the night on (b)(6) 2021 the pump had alarms for high purge pressure and low purge flow.The medical team performed the tissue plasminogen activator lysis protocol to resolve the issue.The following day on (b)(6) 2021, the patient experienced two more episodes of ventricular tachycardia that required defibrillation to resolve.The patient was given lidocaine during this time.The patient's sputum was found to be positive for staphylococcus and was given antibiotics.At this time, the medical team began the discussion of palliative care.On (b)(6) 2021 it was noted that the patient's temperate had spiked to 103f overnight and cultures were taken, but this morning on (b)(6) 2021 am today temp normal.It was noted that the patient was blinking, but not responding to verbal commands.On (b)(6) 2024, it was noted the patient had a fever of 103f that spiked overnight and the patient had seizures as a result.Cultures and sent to lab.Lidocaine was stopped this morning and patient has gone into an agonal rhythm.The family of the patient made the decision to withdraw care, therapy was discontinued and the patient expired.There was no report of association between the impella and the fever and sepsis, however it is unknown and the impella cannot be ruled out as contributing to the patient's sepsis.With impella related adverse events and malfunction occurring throughout the patient's therapy, impella cannot be ruled out as a contributing factor to the patient's outcome.

Brand Name
IMPELLA 5.0
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key20929536
Report Number1220648-2024-24770
Device Sequence Number8319996
Product Code OZD
UDI-Device Identifier00813502011180
UDI-Public(01)00813502011180(10)2022060109(17)230331
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model NumberIMPELLA 5.0 AIC PUMP SET US
Device Catalogue Number005062-RO
Device Lot Number2022060109
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2021
Initial Report FDA Received Date12/13/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Death; Required Intervention;
Patient Age69 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite